Codeine-associated pediatric deaths despite using recommended dosing guidelines: three case reports

J Opioid Manag. Mar-Apr 2013;9(2):151-5. doi: 10.5055/jom.2013.0156.

Abstract

This report describes the deaths of three children ages 4-10 years due to codeine toxicity at home. All three children were overweight or obese; however, the codeine doses were within recommended dose ranges for adjusted lean weight. Codeine's analgesic effect depends on its metabolic conversion to morphine in the liver via the drug-metabolizing enzyme CYP2D6. Genetic variation may result in poor analgesia, opioid toxicity, or oversedation. Caregivers must be warned about risks associated with comorbidities including obesity and polypharmacy. Codeine should no longer be prescribed to children due to its poor analgesic effect and risk of opioid toxicity and oversedation.

Publication types

  • Case Reports

MeSH terms

  • Age Factors
  • Analgesics, Opioid / administration & dosage
  • Analgesics, Opioid / pharmacokinetics
  • Analgesics, Opioid / poisoning*
  • Antitussive Agents / administration & dosage
  • Antitussive Agents / pharmacokinetics
  • Antitussive Agents / poisoning*
  • Child
  • Child, Preschool
  • Codeine / administration & dosage
  • Codeine / pharmacokinetics
  • Codeine / poisoning*
  • Drug Dosage Calculations
  • Fatal Outcome
  • Female
  • Guideline Adherence
  • Humans
  • Obesity / complications
  • Poisoning / etiology
  • Practice Guidelines as Topic
  • Risk Factors

Substances

  • Analgesics, Opioid
  • Antitussive Agents
  • Codeine